Submitted questions are reviewed by the editorial staff and those that are relevant to the general allergic population will be published online. We are unable to provide specific medical advice intended for an individual patient.
Q. Does desensitization mean that you are no longer allergic to a drug? I had a rash for three months after starting Cozaar, but by the time I got into a dermatologist it was gone. My cardiologist wants me to stay on it.
A. If a patient has an adverse reaction to a medication, their immune system may be primed to have a similar reaction every time the patient is exposed to the same medication in the future. If the patient’s physician believes that this particular medication is essential for the patient, desensitization is sometimes recommended. Desensitization involves taking escalating doses of the medication in slowly increasing amounts until reaching the prescribed dose. For medications that are taken daily, desensitization only needs to be performed once. As long as the medication is taken daily, the body maintains a state of desensitization. If more than 2 days pass between doses, the body may not “remember” the desensitized state, and desensitization needs to be performed again.
With regard to your rash in association with Cozaar, you should follow up with your physicians. If you have continued to take this medication with no rash, it is possible that the rash and the medication were not related. If you have adverse symptoms with a necessary medication in the future, you should discuss evaluation and strategies with your allergist.
Q. How long does it usually take for hives to disappear after a reaction to a drug? With the use of Benadryl?
A. With a drug reactions hives can persist for several days even with Benadryl. The severity and duration of drug reactions varies between individuals and the inciting drug. Sometimes prednisone is required to treat the reaction depending on the severity. It would be prudent for any individual experiencing a suspected drug reaction to see a qualified allergist for evaluation and acute and chronic treatment.
Q. Can someone with a sulfa drug allergy swim in sulphur hot springs?
A. Allergic reactions to sulfa (sulfonamide) medications are not uncommon. However, I know of no relationship between the sulfur mineral and sulfonamide medications or sulfites. Furthermore there is no knows relationship between having reactions to sulfites, frequently added to foods and beverages as a preservative, e.g. wine, and sulfonamide medication allergies. Thus I do not believe that soaking in the sulfur hot springs would have any adverse effect, although I have not been able to find any published articles on this topic.